Thunderstorm Wind, Lawrence
- When
- May 12, 12:45 PM EST
- Where
- Lawrence County, New Castle
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.000, -80.350
Thunderstorm winds downed a few large trees.
13 thunderstorm wind, 5 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 12, 10:04 AM EST, 2 hours 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1104 AM EDT SUN MAY 12 2002 DWPTS ON THE RISE. 85H WINDS IN EXCESS OF 50 KT. ONLY GOOD THING IS WBZ AROUND 11K. WATCHES IN PLACE ALREADY. RAISED SOME TEMPS ON UPDATE OTRWS LITTLE TO CHANGE. .PBZ... MD...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONE MDZ001. SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONE MDZ001. OH...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES OHZ039>041... OHZ048>050...OHZ057>059...OHZ068>069. SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES PAZ020>021... PAZ023...PAZ029>032. SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032. FLOOD WATCH UNTIL 1000 PM EDT SUNDAY FOR ZONES PAZ007>009... PAZ013>016...PAZ022. WV...FLOOD WATCH UNTIL 400 AM EDT MONDAY FOR ZONES WVZ001>004... WVZ012...WVZ021>023...WVZ041. SEVERE THUNDERSTORM WATCH UNTIL 400 PM EDT SUNDAY FOR ZONES WVZ001>004...WVZ012...WVZ021>023.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-121945- SEVERE WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE PITTSBURGH PA 948 AM EDT SUN MAY 12 2002 ..SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS EVENING FOR EAST CENTRAL OHIO...MUCH OF WESTERN PENNSYLVANIA...EXTREME NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. THE GREATEST THREAT FROM THESE STORMS IS DAMAGING WINDS. IN ADDITION...A FLOOD WATCH IS IN EFFECT TIL 10 PM TONIGHT FOR COUNTIES IN WESTERN PENNSYLVANIA NORTH OF PITTSBURGH WHILE A FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR EAST CENTRAL OHIO...SOUTHWESTERN PENNSYLVANIA MAINLY FROM PITTSBURGH SOUTH...EXTREME NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. SKYWARN ACTIVATION SEEMS LIKELY. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES...WATCHES AND WARNINGS.
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-122000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1041 AM EDT SUN MAY 12 2002 SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 400 PM EDT SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES... IN PENNSYLVANIA... ALLEGHENY ARMSTRONG BEAVER BUTLER CLARION FAYETTE FOREST GREENE INDIANA JEFFERSON LAWRENCE MERCER VENANGO WASHINGTON WESTMORELAND IN WEST VIRGINIA... BROOKE HANCOCK MARION MARSHALL MONONGALIA OHIO PRESTON WETZEL IN OHIO... BELMONT CARROLL COLUMBIANA COSHOCTON GUERNSEY HARRISON JEFFERSON MONROE MUSKINGUM NOBLE TUSCARAWAS IN MARYLAND... GARRETT REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE. IF SEVERE WEATHER BECOMES CERTAIN...WARNINGS WILL BE ISSUED.
OHZ039-048-057-058-068-121645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1149 AM EDT SUN MAY 12 2002 A LINE OF STRONG THUNDERSTORMS WAS PUSHING EAST ACROSS CENTRAL OHIO. THEY WILL MOVE INTO COSHOCTON AND MUSKINGUM COUNTIES BETWEEN 1245 AM AND 115 PM. BE ALERT FOR STRONG GUSTY WINDS...BRIEF HEAVY DOWNPOURS AND POSSIBLY...SOME HAIL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM. IF THESE STORMS BECOME SEVERE...WARNINGS WILL BE ISSUED.
The Pittsburgh radar (KPBZ), 53 km away, was scanning. The volume nearest the first event began at 17:47 UTC.
13 thunderstorm wind, 5 flash flood. Local standard time, as filed.
Thunderstorm winds downed a few large trees.
Thunderstorm rains produced basement and roadway flooding. Several small streams in the area were also forced from their banks.
Thunderstorm winds downed a large tree.
Thunderstorm winds downed several trees and power lines.
Thunderstorm winds downed numerous trees and power lines across Beaver, Monaca and Ambridge.
A spotter estimated thunderstorm winds gusting to 60 MPH.
Thunderstorm rains produced roadway flooding along State Highway 66, just south of Interstate 80.
A section of the roof was torn from a restaurant by thunderstorm winds. Numerous trees and power lines were also down in Canonsburg.
Thunderstorm winds downed several trees.
Thunderstorm rains produced roadway flooding along State Highway 36, just north of Brookville. In Brookville, a small stream overflowed into a trailer park.
Thunderstorm winds downed numerous trees and power lines in the McKeesport area. A few of these trees fell onto houses, causing minor damage. In addition, the straight-line winds took hold of 10 trailers chained together at a home improvement center and blew them onto the nearby highway.
Thunderstorm winds downed several trees.
Thunderstorm winds downed numerous trees and power lines.
A thunderstorm microburst passed across Westmoreland County, leaving a path of damage along its entire route. The greatest amount of damage occurred in the Irwin and North Huntington areas. However, damage also occurred in Jeanette, Greensburg, Latrobe and Derry. Just a few miles west of Greensburg in the Hempfield Township area, a man was killed when a tree was uprooted and fell on the car he was riding in. The driver and another passenger in the care were also injured. The width of the microburst appeared to be the widest through the Irwin area where it reached close to 700 yards. Hundreds of trees were either uprooted or snapped. Many utility poles and wires were also knocked down or snapped. There was damage to several roofs, porches and decks. One roof over the back porch of a house was lifted up and over the house and deposited in the front yard. there were many houses that lost shingles, siding and awnings. Maximum winds were estimated to be around 75 MPH.
Thunderstorm winds downed numerous trees and power lines.
Thunderstorm winds downed numerous trees in and around the Blairsville area.
Several rounds of thunderstorm rains produced minor basement and roadway flooding in the Stoneboro area.
Heavy thunderstorm rains forced Clear Creek out of its banks, which produced minor roadway flooding in Clear Creek State Park.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Westmoreland | 2002-05-12 | 85 | Male | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5298985, 5298988, 5298986, 5298987, 5298990, 5298991, 5298989, 5298996, 5298992, 5298995, 5298993, 5298994, 5298997, 5299079, 5299083, 5299080, 5299081, 5299082.